Colorado, 2011

Funnel Cloud in Colorado, June 1, 2011

June 1, 2011 · NWS GJT · 1 event in 1 county or zone

A thunderstorm near Grand Junction produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A thunderstorm near Grand Junction produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 1, 10:21 AM MST, 44 minutes earlier.

Area forecast discussion, Jun 1, 10:21 AM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1121 AM MDT WED JUN 1 2011

.11 AM MDT UPDATE...MODELS REMAIN CONSISTENT AT THE SYNOPTIC LEVEL
WITH A FEW PESKY SMALLER SCALE DETAILS TO WATCH. SUBTROPICAL HIGH
CLOUDS ARE POURING OVER THE REGION TODAY AND MAY INHIBIT OR AT LEAST
DELAY AFTERNOON MIXING SOMEWHAT FOR THE VALLEYS. NW CO PLATEAU IS
ALREADY SEEING GUSTS IN THE 30S THIS LATE MORNING AND REGIONAL MTN
SITES GUSTS UPPER 30S-MID 50S UP TO G63MPH ON MT ABRAHMS IN THE NW
SAN JUAN MTNS.

MOISTURE DIMINISHES TONIGHT AS THE UPPER LOW TRANSLATES THROUGH
OREGON. JET SUPPORT IS OVER NV-UT WITH A STANDUP COLD FRONT
THROUGH SALT LAKE CITY BEFORE MIDNIGHT. THE UPPER LOW AND COLD
FRONT LIFT NE THROUGH WYOMING LATE TONIGHT INTO THURSDAY. BUT ALL
MODELS SHOW A WEAKER PORTION OF THE FRONT WORKING THROUGH THIS
FORECAST AREA THURSDAY MORNING. A SECOND COOL FRONT PASSES THURSDAY
NIGHT.

WINDS FOR THURSDAY...STILL THE LATEST GFS IS PRODUCING STRONGER
WINDS. 500MB GRADIENT IS SIMILAR BETWEEN GFS AND NAM AS IS TOP OF
MIXED LAYER (600MB...14KFT MSL) WINDS AT AROUND 45KTS. BUT 700MB
WINDS ARE LESS IN THE NAM. STILL ADVISORY WINDS LOOK ON TRACK BUT
MAY NOT SEE THE NASTY GUSTS TO 55MPH THAT WE SAW LAST SUNDAY.

&&

.PREVIOUS DISCUSSION ISSUED 314 AM MDT WED JUN 1 2011...
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

PERIOD OF DRY AND WINDY WEATHER REMAINS ON TRACK FOR MUCH OF EASTERN
UTAH AND WESTERN COLORADO AS ANOTHER PACIFIC LOW DIGS INTO THE
GREAT BASIN. INCREASE PRESSURE GRADIENT WILL RESULT IN BREEZY
CONDITIONS BY THIS AFTERNOON...WITH WINDY WEATHER RETURNING ON
THURSDAY. WIND ADVISORIES ALREADY ISSUED FOR THE VALLEYS AND SEE NO
REASON TO MESS WITH THEM AT THIS POINT. APPEARS WIDESPREAD WINDS IN
THE 20 TO 35 MPH RANGE WITH GUSTS EXCEEDING 50 MPH BY THURSDAY
AFTERNOON.

TEMPS WILL CONTINUE TO TREND UPWARD TODAY...ALTHOUGH NOT QUITE AS
HIGH AS ADVERTISED IN THE 00Z GFS GUIDANCE. WAVE OF HIGH CLOUDS AND
UPSTREAM SOUNDINGS SUGGEST THE MET VALUES WILL BE MORE REASONABLE
TODAY...SO SHAVED OFF A FEW DEGREES FROM MAX TEMPS THIS AFTERNOON.
HAVE ALSO BUMPED MINS UP TONIGHT AS GRADIENT TIGHTENS WITH
OCCASIONAL BREEZY CONDITIONS DROPPING INTO THE VALLEYS. NO MAJOR
SWING IN TEMPS EXPECTED ON THURSDAY...ALTHOUGH A FEW DEGREES OF
WARMING WILL BE REASONABLE WITH FULL SUN EXPECTED AND STRONG
SOUTHWEST FLOW. HOWEVER...WIDESPREAD DUST WILL LIKELY INHIBIT SOLAR
INPUT...SO WILL BANK ON PERSISTENCE FOR NOW. THIS ROUND OF WIND COMES
TO AN END THURSDAY NIGHT AS A DRY SFC FRONT PASSES THROUGH.
WEATHER GRIDS WILL BE DRY THROUGH THIS SHORT TERM PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY...

FRIDAY PROMISES TO BE MUCH COOLER BEHIND THE COLD FRONT/TROUGH
PASSAGE THURSDAY NIGHT. THE FLOW WILL REMAIN SOUTHWEST...ALBEIT NOT
AS STRONG...WITH LOW PRESSURE BEING REESTABLISHED ALONG THE WEST
COAST...AND HIGH PRESSURE BUILDING ACROSS THE SOUTHEAST TWO THIRDS OF
THE COUNTRY. THE FLOW BECOMES MORE SOUTHERLY THROUGH THE WEEKEND WITH
THE HIGH STRENGTHENING TO OUR SOUTHEAST. THIS OPENS THE DOOR TO THE
NORTHERLY FLOW OF SUB-TROPICAL MOISTURE...BUT CONFIDENCE IS POOR THAT
ENOUGH WILL MAKE IT INTO THE FORECAST AREA FOR MORE THAN A FEW
THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS. BY EARLY IN THE NEXT WORK
WEEK...THE ECMWF AND CANADIAN SHOW THE WESTERN LOW EJECTING ACROSS
THE GREAT BASIN AND INTERMOUNTAIN WEST. THIS WOULD BRING AN INCREASE
IN SOUTHWEST FLOW WHICH WOULD ALSO BE DRIER. THE GFS ON THE OTHER
HAND IS SLOWER AND HOLDS THE LOW FARTHER TO THE WEST. THIS SLOWER
SOLUTION WOULD ALLOW A MORE CONTINUOUS CONNECTION TO THE SOUTHERLY
SUB-TROPICAL MOISTURE. BUT EVEN IN THIS SOLUTION THE MOISTURE REMAINS
VERY LIMITED.

AFTER BELOW NORMAL TEMPERATURES ON FRIDAY...THEY WILL REBOUND ON
SATURDAY THEN REMAIN ABOVE NORMAL FOR THE REMAINDER OF THE PERIOD.

&&

.AVIATION...

VFR CONDITIONS SHOULD PREVAIL AT THE EASTERN UTAH AND WESTERN
COLORADO TERMINAL SITES OVER THE NEXT 24 HOURS WITH ONLY HIGH LEVEL
CLOUDS EXPECTED TO STREAM OVERHEAD. WINDS WILL BE INCREASING OVER
THE REGION TODAY AND ESPECIALLY THURSDAY AS THE NEXT LARGE SYSTEM
MOVES INTO THE WESTERN STATES AND TIGHTENS PRESSURE GRADIENTS OVER
THE EASTERN GREAT BASIN AND ROCKIES. THIS WILL LIKELY LEAD TO
INCREASED TURBULENCE OVER THE MOUNTAINS AND POSSIBLY A REDUCTION IN
VSBYS DUE TO BLOWING DUST IF WINDS GUSTS ARE A STRONG AS ANTICIPATED
ON THURSDAY AFTERNOON.

&&

.HYDROLOGY...

RIVERS AND STREAMS WILL CONTINUE RUNNING HIGH AND FAST AS THE WARM
TEMPERATURES ACCELERATE SNOWMELT IN THE HIGH COUNTRY. A BRIEF COOL-
DOWN ABOUT FRIDAY SHOULD TEMPER THE RATE OF SNOWMELT TO SOME
EXTENT...BUT ONLY BRIEFLY.

THE FLOOD ADVISORY FOR THE GREEN RIVER AT JENSEN HAS BEEN UPGRADED
TO A FLOOD WARNING UNTIL FURTHER NOTICE AS THIS RIVER WILL BE GOING
ABOVE FLOOD STAGE TODAY. THERE WILL BE A PERIOD WHERE THE RIVER
DROPS BACK BELOW FLOOD STAGE LATER THIS WEEK...BUT IT IS AGAIN
EXPECTED TO GO BACK ABOVE FLOOD STAGE OVER THE WEEKEND. THEREFORE...
WILL LET THE WARNING RUN UFN.

AN AREAL FLOOD ADVISORY WILL CONTINUE THROUGH SATURDAY MORNING FOR
ROUTT COUNTY AS FORECAST RIVER LEVELS EXCEED ACTION STAGE/BANKFULL AT
SOME POINTS ON THE ELK AND YAMPA RIVERS...AND ELKHEAD CREEK.
FORECASTS POINT TOWARD THE ELK RIVER NEAR COUNTY RD 42 REACHING FLOOD
STAGE BY FRIDAY...SO WILL KEEP AN EYE ON THAT POINT.

ELSEWHERE...AN AREAL FLOOD ADVISORY CONTINUES FOR MOFFAT COUNTY...AND
FLOOD ADVISORIES REMAIN IN EFFECT FOR THE COLORADO RIVER NEAR THE CO-
UT STATE LINE DUE TO HIGH RIVER FLOWS FROM SNOWMELT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WIND ADVISORY FROM NOON TO 9 PM MDT THURSDAY FOR ZONES 001-002-
      006>008-011-014-020>023.
UT...WIND ADVISORY FROM NOON TO 9 PM MDT THURSDAY FOR ZONES 022-024-
      027-029.

&&

UPDATE.........JOE
SHORT TERM.....JDC
LONG TERM......EH
AVIATION.......TGJT
HYDROLOGY......TGJT
Hazardous weather outlook, Jun 1, 4:45 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED JUN 1 2011

COZ001>014-017>023-UTZ022>025-027>029-021145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED JUN 1 2011

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR THE
VALLEYS OF EASTERN UTAH AND WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

A WARMING TREND WILL RESULT IN ACCELERATED SNOW MELT ACROSS THE
MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH TODAY. THIS INCREASED
RUN OFF WILL CAUSE HIGH AND STRONG RIVER AND STREAM FLOWS ACROSS MUCH
OF THE AREA...ESPECIALLY OVER THE NORTH WHERE THE DEEPEST SNOW PACK
PERSISTS. OF SPECIAL CONCERN...IN NORTHWEST COLORADO ARE THE WHITE
RIVER NEAR MEEKER AND THE YAMPA RIVER FROM STEAMBOAT SPRINGS
THROUGH DINOSAUR NATIONAL MONUMENT...AND IN NORTHEAST UTAH IS THE
GREEN RIVER.

ALSO SOUTHWEST WINDS WILL INCREASE BY THE AFTERNOON WITH GUSTS 40 TO
45 MPH POSSIBLE AT SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WARM AND VERY WINDY CONDITIONS ARE EXPECTED ON THURSDAY AS A COLD
FRONT APPROACHES FROM THE WEST. SOUTHWEST WINDS 20 TO 30 MPH WITH
GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. RUN OFF FROM MOUNTAIN SNOW
MELT WILL CONTINUE TO INCREASE WITH THE FLOW IN SOME RIVERS AND
STREAMS REMAINING...OR CLIMBING ABOVE BANKFULL.

AFTER COOLER TEMPERATURES ON FRIDAY BEHIND THE COLD FRONT...
TEMPERATURES WILL AGAIN CLIMB TO ABOVE NORMAL DURING THE WEEKEND.
THEREFORE MOUNTAIN SNOW MELT WILL CONTINUE AND AREA RIVERS...CREEKS
AND STREAMS WILL CONTINUE TO RUN FAST AND HIGH.

A FEW MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE BEGINNING THIS
WEEKEND...MAINLY OVER THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

JDC/EH

The radar

The Grand Junction radar (KGJX), 37 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mesa

When
June 1, 11:05 AM MST to 11:08 AM MST
Where
Mesa County, 1.76 mi SW of Redlands
Reported by
Trained Spotter
Coordinates
39.032, -108.644

A trained and experienced storm spotter observed and photographed a funnel cloud over the Uncompahgre Plateau near the Redlands area of Grand Junction.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296160.